I need an advice from the forum. This is a long story, but please bear with me, I really need your input.
A year ago I was diagnosed with low T. A little background about me: at the time of diagnosis I was 40. About 10-12 years ago I started to develop gynecomastia, which I still have, but aside from cosmetic aspect, it did not bother me much. So in March 2012 one night I lost an erection right in the middle of intercourse. For the next several weeks I could not get aroused or achieve erection. Needless to say, it scared me big time, especially since nothing like that ever happened before. I always had normal libido, and good erections.
So I went to urologist, and he ordered tests: PSA, serum testosterone, TSH, and prolactin. The test came back as
PSA: 1.11 (range 0-4.0)
Prolactin: 7.4 (range 4-15.2)
TSH: 1.06 (range 0.45-4.5)
Testosterone: 143 (range 348-1197)
His DX: hypogonadism. He said that probably my body had low testosterone for some time already. I asked why T is low - he said we do not know. Apparently the brain set the 'thermostat' too low, and this is what we observe. I guess he meant that it is likely secondary hypogonadism. He gave me options: gel, injections, Testopel. I said I will think it over. Then after reading internet I came across references that low T can be corrected by changing lifestyle. I was 5 foot 6, around 220 lbs (BMI~35, in the obese zone), so I called urologist and asked if it made sense to diet/exercise/get more sleep/stop alcohol. Surprisingly he said absolutely, cutting on weight can help due to T to E conversion, and I can try it, and I should be patient with the lifestyle adjustment, and I should not get discouraged if results will take some time. So following his advice I started with Atkins. In about 1 month I lost close to 15 lbs. And miraculously, my libido, erections, and sex life returned! So after that I stopped Adkins, and continued to live my regular life as before.
Then 3 months later at the end of summer 2012 symptoms started to creep up again. I had a few rather stressful family events, and they might have contributed to the picture. First I started to notice that penis became ‘numb’ – according to Morgentaler, one of the low T symptoms. Then GRADUALLY I lost libido, and also gradually I lost orgasmic sensation. I could maintain erection, have sex, but ejaculation did not result in orgasm. Plus on the top of that I started to experience premature ejaculation. The intercourse was under 1 minute – and this is it. I had no control over it. I waited until November 2012 and finally decided to go to urologist again. He measured T – came back at 122. So I decided to proceed with the T replacement therapy.
In January 2013 I had 14 Testopel pellets implanted. According to urologist, the highest dose they ever implant is 16, but they start everybody with 14. Quite honestly, I was expecting a miraculous transformation to happen overnite (libido back, erections, return of orgasm), but what happened was quite shocking and surrealistic.
On the day 5 after insertion in the evening I suddenly felt an agitated state of mind, and tension. It almost feel like I have intoxication and high blood pressure. I woke up at night with heart palpitations, uneasy feeling in heck/head, and feeling of being depersonalized, as if things were happening not in this reality. I never felt anything like that before. It was scary/horrifying. This night I slept maybe 3 hours total. In the morning I started to feel that it is getting worse. In fact, symptoms resembled heart attack. So I went to GP, she measured blood pressure – 122/74, normal. Pulse rate was elevated to about 100. So it appeared to be an anxiety/panic attack.
I called urologist and asked him what is happening. His reaction was – it cannot be Testopel. He said it has been less than 10 days, you cannot even feel the effect of it yet. But I insisted on checking levels of testosterone and estrogen. The test came back as testosterone – 500, estrogen – 39. Urologist said, T level is good, and E is in the range. So everything is going like it should. But I have experienced during these days series of mood swings, where I go from super-focused, clear-minded to crying spells for no reason, feeling sad and extremely down. Mind fog, depersonalization/derealization also visited me a few times. Also, my sleep pattern changed drastically. I could sleep 4 hours a night, wake up at 5 am, and not be tired all day. Low T symptoms (no drive, premature ejaculation, anorgasmia) did not resolve one bit. I became obsessed with finding the reason for my condition. I read almost everything out there on testosterone therapy, metabolization of testosterone, therapy side effects, e.t.c. Some people actually described similar scary conditions, and opinions on forums were that they are likely caused by estrogen, elevated from high T.
At 1 month mark after implant, I went to test T and E levels again. In urologist notes he said, if T > 800, reimplant after 4 months, if T<800, after 3 months. I was expecting to see level 700-900, imagine my surprise when it came back at 450! So I went back to urologist and asked him what is going on. 1) T level is not even close to where it should be, 2) I anxiety almost every day, my sleep pattern changed, I am pretty depressed, and – most importantly - 3) I have no sex drive, anorgasmia, and premature ejaculation just like before, no change. He said, yes, hormone level is not quite where we expected, but it is still decent. He said, since the T hormone is in the normal range, no sex drive and anorgasmia have only psychological explanation at that point. Plus I probably need to go on antidepressants, because I seem to have anxiety/depression. I asked if any of that is hormones-related – his response – not likely, it cannot be testosterone effect. It sounded as if I am a wackadoodle who overanalyzed situation, and drove myself nuts. “Paralysis by analysis”, he said. So he advised me to see sex therapist to get psychological help and get a prescription for antidepressants. At that point I was about 1.5 months into therapy. On one of the weekends I have experienced series of day/night time anxiety attacks, when they come and go every 3-4 hours for 2 days non-stop. It was pretty horrifying.
A week after visit to urologist I did another test. Testosterone came back at 380 (came down ~80 per week), estrogen at 32 (also came down). Since all symptoms persisted, I went to GP, and got a prescription for Wellbutrin, but I did not start it. I decided to wait and see if symptoms would change, as I was on declining testosterone at that point. Taking an antidepressant would probably help with depression, but we would never know if it went away as hormones faded away, or by the act of antidepressant. At that point my anorgasmia slightly lifted, and I started to experience weak orgasmic sensation, nowhere even close to what it was before it all started.
What happened over next few next – anxiety and tension subsided, my sleep returned back to old pattern, and I associate it with the drop of testosterone level (I assume it went down ~80 per week).
To summarize: a week after Testopel implant I started to experience mood swings, anxiety/panic attacks, depression. They subsided after about 6-7 weeks after implantation, when hormone level returned to old low values. To me it is a clear indication that onset of panic and dissipation is due to hormonal changes in organism. Libido never turned back, anorgasmia changed slightly, premature ejaculation never improved.
I am due for reimplantation in April 2013, but I am not going back to this urologist. He refuses to recognize hormonal nature of my condition. I cancelled appointment with him, and scheduled a visit to endocrinologist, as I believe a comprehensive hormonal analysis is required. I hope she will be knowledgeable and open minded, and will not go into denial that hormones play major role in this ordeal, as did urologist.
Right now I went back to Atkins, maybe it will do the same wonderful trick as it did a year ago.
So, my question is – in your opinion, what exactly went wrong with T therapy? In my own view, since I have gynecomastia since long time ago, I do suffer from estrogen dominance, or maybe my individual sensitivity to estrogen is high. So, starting T-therapy threw my estrogen to ~40, which is technically is still in range, but might be too high for me. If this is the case, estrogen also explains panic attacks and anxiety, as well as no libido. I still have no explanation for continued anorgasmia and premature ejaculation.
Another alternative explanation might be that rising T cause thyroid to go hyper, and high level of thyroid hormones created panic attacks, and the rest of stuff.
Any other ideas??
ANY INPUT/IDEAS WILL BE MUCH APPRECIATED. My current situation is literally destroying my life.